AIDS Home > Combivir and Depression

Side effects can occur with the use of Combivir, and depression may be one of them. However, because the clinical trials for Combivir did not compare side effects to those occurring in a placebo group, it's hard to know for sure if there is a connection. If you are taking Combivir and depression symptoms occur, tell your healthcare provider right away so that treatment can be started, if necessary.

Is Depression a Combivir Side Effect?

There are several possible side effects of Combivir® (lamivudine/zidovudine), and depression may be one of them. Depression is a complaint that is reported commonly in people taking Combivir. This data comes from clinical trials that extensively studied the combination of medications in Combivir.
 

Understanding Clinical Trials

Clinical trials are designed to factor out many possible variables in order to understand whether a medicine works and what its possible side effects are. During a study, some people are given the actual medication, while others are given a placebo, which looks like the actual medication but does not contain any of the active ingredients. However, sometimes it is unethical to give people a placebo, such as for life-threatening conditions like HIV or AIDS. Therefore, the studies of lamivudine plus zidovudine (the same combination in Combivir) did not compare the medication to a placebo.
 
In clinical studies, depression was reported in 9 percent of people taking lamivudine plus zidovudine. However, it is difficult to say with certainty that Combivir causes depression, since, as mentioned, these studies did not compare the medication to a placebo. Without knowing how commonly depression occurs in similar people not taking the drug, it is not possible to evaluate if Combivir actually increases this risk.
 

Combivir and Depression: A Summary

For people taking Combivir, depression may occur. Therefore, if you notice any possible depression symptoms while taking the drug, or if something "just does not seem right," you should talk to your healthcare provider. He or she will be able to diagnose and treat the problem.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.